Jump to content

Lesharp: Gabapentin taper


LESHARP

Recommended Posts

 

On 3/8/2014 at 5:32 PM, Rhiannon said:

We don't really have a large body of anecdotal experience with tapering gabapentin here, although I've done it myself. I would advise following the same 10% tapering method that we advise with all psych meds.  In particular that cut from 600 to 300 and from 300 to zero, I would expect those to be pretty harsh. 

 

From my experience and the people I've met online who have tapered gabapentin, it seems that withdrawal reactions can range from fairly mild to as bad as anything a person could experience withdrawing from benzos and ADs. For me, the symptoms were similar to benzo tapering, but they tended to fade consistently over time and not do as much of the up and down roller coaster thing as some other withdrawals do. But we're all quite different and your own experience with your own body is the best information you can have.

 

In the "tapering" section of the forum, under the threads pinned to the top, is tons of good information on tapering.

 

I found it very easy to make a liquid solution of gabapentin in water for tapering. That way you can go down in as small of increments as you want, even a milligram at a time.

Hi, Rhiannon!

 

My name is Lora. I have read a few of your posts and had a few questions for you. You write well and come off as very intelligent. 

Back in October 2015 at the age of 21 -  I was cut CT off of 2 mg Klonopin. (4 months daily use)  It was making me really physically ill. 

I was given Xanax and 1 week to get completely off.

That was life altering and something I never want to experience again. 

I was admitted to the hospital three weeks later and was stabilized on 30 mg of Librium. 900 mg of Gabapentin. 15 mg Remeron.

Well, four days later I left the hospital and my doctor cut me by 10 mg of Librium (horrible idea) 

It was awful. 

I tried to CT Gaba and that did not work so I reinstated and cut 300 mg with no problems.

Moving on, by January 2016 I was down to "12.5" and it got very dangerous.

I reinstated and went back up to 25. Got a compound pharmacist and held. (Still ill)

We moved my doses around a lot (that hurt) 

April and May 2016 got nasty. I was tremoring. The pain was awful. The brain pressure pain was BAD. The symptoms got scary.

Gabapentin out of nowhere starting giving me manic reactions on top of being so scary ill.

I was forced to break the 300 up in the evening to 100s taken all an hour apart and the same for the morning.

Still getting psychotic reactions I had no choice but to cut 100 mg off of my morning dose.

Two days later I got SLAMMED. Scary. It was its own hell. It felt like a massive benzo cut.

My pain and w/d did not start getting better until early-mid 2017.

I still have waves but am almost living a normal life again and am down to 12.30 mg of Librium. 500 mg of Gaba (that's next) 15 mg Remeron

 

I will step off of benzos next year and am so proud of my progress but the Gabapentin micro taper that is to come is haunting me. 

I am 23 and desperately want a life. I have so much to live for. 

 

1. Do you think my nightmare in 2016 was me still coming off CT of Klonopin? (and being rapidly tapered and updosed)  Do you think that made the Gabapentin cut worse? 

2. Can I come off of Gabapentin (very slowly) and still live a normal life? 

 

 

Lora :)

 

Edited by ChessieCat
Link to comment
  • ChessieCat changed the title to Lesharp: Gabapentin taper
  • Moderator Emeritus

Hi Lora and welcome to SA,

 

We ask all members to create a drug signature.  Please update it whenever you make a change.  Please keep it nice and simple.  We only need details for the last 2 years.  Date, drug and dose only, no symptoms or diagnoses.  The other years can just be an overview.  

 

This is the preferred format which is helpful for the mods.  Thank you.

 

A request: Would you summarize your history in a signature - ALL drugs, doses, dates, and discontinuations & reinstatements, in the last 2 years particularly?

  • Please leave out symptoms and diagnoses.
  • list is easier to understand than one or multiple paragraphs. 

 

I'm going to give you lots of links to check out.  Please don't feel overwhelmed, just work your way through them one at a time as you feel able.

 

SA recommends tapering by no more than 10% of the previous dose followed by a hold at that dose for about 4 weeks to allow the brain to adapt to not getting as much of the drug.  This is because psychiatric drugs create a physiological dependence, not physical like caffeine or nicotine.

 

Patience is needed to get off these drugs.  We suggest throwing out the calendar and listening to your body and your symptoms.  If after 4 weeks you don't feel stable, are unwell or life circumstances are a bit more stressful than usual (for example the Christmas period, winter time, or job change) it is better to stay at that dose for a bit longer until things settle down.

 

Why taper by 10% of my dosage?

 

Taking multiple psych drugs? Which drug to taper first?

 

Tips for tapering off Neurontin (gabapentin)

 

Tips for tapering off Remeron (mirtazapine)

 

Dr Joseph Glenmullen's Withdrawal Symptoms

 

Windows and Waves Pattern of Stabilization

 

How do you talk to a doctor about tapering and withdrawal?


What should I expect from my doctor about withdrawal symptoms?

 

Brain Remodelling


Video:  Healing From Antidepressants - Patterns of Recovery

 

Keep it Simple, Slow and Stable


Keep Notes on Paper

 

Rate Symptoms Daily to Check Patterns and Progress

Tapering Calculator - Online

 

The only supplements which SA recommends are Magnesium and Omega-3 Fish Oil.  Try a small amount one at a time to see how you react.  It is best to make only 1 change at a time.  It is also better not to start taking a complex vitamin because if you experience issues you will not know what exactly is causing it.  B vitamins can be stimulating especially B6.  hypersensitive-to-b-vitamin-or-b-vitamin-complex  If trying anything new, start with a small amount to see how you react and build up to the recommended amount.  

 

Even with a careful and slow taper you will most likely experience times of discomfort.  It is best to learn and use Non-drug techniques to cope

 

There are many existing topics and discussions on this site.  You can use the site search function on the main page of the site at the top right, or use a search engine and include survivingantidepressants.org in your search string.

 

As I said, lots of information, but I really want you to have what you need so you can have a successful taper.

 

This is your own Intro topic where you can ask questions and journal your progress.  We suggest that members visit each others Intro topics so that can support and encourage each other.

Please DO NOT TAG me - thank you

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions. 

  MISSION ACCOMPLISHED:    (6 year taper)      0mg Pristiq      on 13th November 2021

ADs since ~1992:  25+ years - 1 unknown, Prozac (muscle weakness), Zoloft; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after); Pristiq:  50mg 2012, 100mg beg 2013 (Serotonin Toxicity)  Tapering from Oct 2015 - 13 Nov 2021   LAST DOSE 0.0025mg

Post 0 updates start here    My tapering program     My Intro (goes to tapering graph)

 VIDEO:   Antidepressant Withdrawal Syndrome and its Management

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy